Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 80, NWS Midland/Odessa, TX

April 29, 2009Pecos County, Terrell County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 29, 2009, 3:37 PM CDT for Pecos County, Terrell County, Texas. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2009, 3:37 PM CDT (20:37 UTC)
Expired
Apr 29, 2009, 4:30 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Terrell County, TX

The radar

The Midland/Odessa radar (KMAF), 129 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:03 PM CDTHAIL 212 Sse Bakersfield, TX
Apr 29, 4:33 PM CDTHAIL 0.7510 Se Bakersfield, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 2:33 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.6 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 292037
SVRMAF
TXC371-443-292130-
/O.NEW.KMAF.SV.W.0080.090429T2037Z-090429T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
337 PM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...
  EXTREME NORTH CENTRAL TERRELL COUNTY IN SOUTHWEST TEXAS...

* UNTIL 430 PM CDT

* AT 336 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED OVER
  EAST CENTRAL PECOS COUNTY...OR 13 MILES SOUTHEAST OF BAKERSFIELD...
  MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  EASTERN PECOS COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK 
SAFE SHELTER NOW.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3092 10192 3061 10189 3066 10238 3083 10239
TIME...MOT...LOC 2037Z 262DEG 25KT 3076 10212

$$
2 follow-up statements
000 
WWUS54 KMAF 292044
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 PM CDT WED APR 29 2009

TXC371-443-292130-
/O.CON.KMAF.SV.W.0080.000000T0000Z-090429T2130Z/
PECOS TX-TERRELL TX-
344 PM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EXTREME NORTH CENTRAL TERRELL AND EAST CENTRAL PECOS COUNTIES...

AT 343 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING TENNIS BALL SIZE 
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS 
LOCATED OVER EAST CENTRAL PECOS COUNTY...OR ABOUT 16 MILES WEST OF 
SHEFFIELD...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL PECOS COUNTY AND EXTREME EAST CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS 
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3066 10235 3081 10235 3092 10192 3061 10189
TIME...MOT...LOC 2044Z 262DEG 25KT 3077 10206

$$
000 
WWUS54 KMAF 292114
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
414 PM CDT WED APR 29 2009

TXC371-443-292130-
/O.CON.KMAF.SV.W.0080.000000T0000Z-090429T2130Z/
PECOS TX-TERRELL TX-
414 PM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EXTREME NORTH CENTRAL TERRELL AND EAST CENTRAL PECOS COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. 
THIS STORM WAS LOCATED OVER EAST CENTRAL PECOS COUNTY...OR ABOUT 6
MILES SOUTH OF BAKERSFIELD...MOVING EAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EAST
CENTRAL PECOS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS DETECTED WEAK ROTATION WITHIN THIS STORM. WHILE NOT
IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP.  IF A TORNADO IS
SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT WEDNESDAY EVENING
FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3066 10235 3081 10235 3092 10192 3061 10189
TIME...MOT...LOC 2114Z 275DEG 17KT 3080 10232

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:43 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 29, 2:43 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT WED APR 29 2009

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS A SMALL SHORTWAVE MOVING OVER THE WRN LOW
ROLLING PLAINS THAT HAS KICKED OFF CURRENT CONVECTION...AND THE 12Z
NAM RESOLVED THIS FEATURE NICELY.  THE NAM ALSO INITIALIZED BEST ON
LOW LEVEL MOISTURE.  LATEST SFC ANALYSIS PUTS THE DRYLINE FROM NEAR
KATS-KMAF-KFST-BIG BEND...MIXING EASTWARD.  12Z KMAF RAOB SHOWED
SBCAPES IN EXCESS OF 4000 J/KG...W/MID-LEVEL LR/S OVER 8 DEG C/KM.
W/WET-BULB ZEROES AT AROUND 8.5 KFT AGL...HAIL SHOULD BE THE MAIN
THREAT THIS AFTERNOON AND EVENING...AND CURRENT CONVECTION HAS
ALREADY SPAWNED GOLF BALLS AT KSNK.

OTHERWISE...AFTER TONIGHT/S CONVECTION...ZONAL FLOW ALOFT IS
ADVERTISED OVER THE NEXT COUPLE OF DAYS...W/NOT MUCH IN THE WAY OF
TRIGGERS IN THE MODELS.  DRYLINE WILL RETREAT WESTWARD TONIGHT AND
THURSDAY NIGHT...ALLOWING FOR GOOD MOISTURE RETURN/STRATUS EACH
MORNING.  FRIDAY NIGHT...COLD FRONT IS STILL ON TAP TO ENTER THE NRN
TIER TEXAS COUNTIES BY AROUND 06Z SATURDAY...W/THE DRYLINE BACKED UP
JUST PAST KINK...PUTTING THE TRIPLE POINT IN SE NM.  DON/T REALLY
SEE MUCH UP NORTH THAT WOULD PUSH THE FRONT TO THE BIG BEND AS THE
NAM DOES...AND PREFER THE LESS AGGRESSIVE GFS...WHICH WILL PUT A
CHANCE OF CONVECTION IN THE NE ZONES FRIDAY NIGHT THRU SATURDAY
NIGHT.

FOR TEMPS...GFS IS TRENDING WARMER...ESPECIALLY IN THE
EXTENDED...AND WE/LL WARM UP THE GRIDS A SKOSH.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  93  64  95  /  10   0   0   0
CARLSBAD NM                53  94  55  99  /   0   0   0   0
DRYDEN TX                  65  93  66  95  /  10   0   0   0
FORT STOCKTON TX           62  97  65 102  /  10   0   0   0
GUADALUPE PASS TX          57  87  60  92  /   0   0   0   0
HOBBS NM                   55  92  57  97  /   0   0   0   0
MARFA TX                   42  89  46  91  /   0   0   0   0
MIDLAND INTL AIRPORT TX    63  93  64  98  /  10   0   0   0
ODESSA TX                  66  96  67  96  /  10   0   0   0
WINK TX                    58  98  60 103  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

67/44
Hazardous weather outlook, Apr 29, 2:51 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT WED APR 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-302000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
251 PM CDT WED APR 29 2009 /151 PM MDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS MOST OF
WEST TEXAS THIS AFTERNOON AND EVENING. SOME OF THE STORMS ACROSS
THE PERMIAN BASIN AND LOWER TRANS PECOS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS. A FEW TORNADOES
WILL ALSO BE POSSIBLE.

DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS RECOMMENDED FOR THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE LOWER TRANS PECOS...EASTERN PERMIAN BASIN
AND WESTERN LOW ROLLING PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Apr 29, 12:46 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1246 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1232 PM     HAIL             2 SW SNYDER             32.69N 100.94W
04/29/2009  E1.75 INCH       SCURRY             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS
Local storm report, Apr 29, 12:50 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     HAIL             SNYDER                  32.71N 100.92W
04/29/2009  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

            PEA TO NICKEL SIZE HAIL IN SNYDER.

&&

CHRIS.DANIELS
Local storm report, Apr 29, 12:51 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1251 PM CDT WED APR 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     HAIL             SNYDER                  32.71N 100.92W
04/29/2009  E0.88 INCH       SCURRY             TX   TRAINED SPOTTER

&&

CHRIS.DANIELS

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:52 PM CDTTornado WarningMAFCulberson38 min
Apr 28, 8:24 PM CDTTornado WarningMAFCulberson51 min
Apr 28, 9:13 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves32 min
Apr 28, 9:20 PM CDTSevere Thunderstorm WarningMAFCulberson55 min
Apr 28, 9:36 PM CDTTornado WarningMAFCulberson, Loving, Reeves24 min
Apr 28, 9:55 PM CDTTornado WarningMAFLoving, Reeves50 min
Apr 28, 10:15 PM CDTSevere Thunderstorm WarningMAFCulberson, Loving, Reeves60 min
Apr 28, 10:41 PM CDTTornado WarningMAFLoving49 min
Apr 29, 4:57 AM CDTFire Weather WatchMAF23 hr
Apr 29, 4:57 AM CDTRed Flag WarningMAF15 hr
Apr 29, 12:19 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry56 min
Apr 29, 2:07 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry38 min
Apr 29, 2:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min
Apr 29, 2:43 PM CDTTornado WarningMAFPecos32 min
Apr 29, 3:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell35 min
Apr 29, 3:11 PM CDTTornado WarningMAFPecos34 min
Apr 29, 3:44 PM CDTSevere Thunderstorm WarningMAFPecos31 min
Apr 29, 3:49 PM CDTTornado WarningMAFPecos, Terrell41 min
Apr 29, 4:21 PM CDTTornado WarningMAFPecos, Terrell54 min
Apr 29, 4:31 PM CDTSevere Thunderstorm WarningMAFPecos59 min
Apr 29, 4:52 PM CDTTornado WarningMAFTerrell53 min
Apr 29, 5:10 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell65 min
Apr 29, 5:22 PM CDTTornado WarningMAFTerrell53 min
Apr 29, 5:58 PM CDTTornado WarningMAFTerrell32 min
Apr 29, 6:22 PM CDTSevere Thunderstorm WarningMAFTerrell53 min
Apr 29, 6:53 PM CDTTornado WarningMAFTerrell52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.